67.8K members
1.2M posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Going through treatment

11 REPLIES 11
Kess
Member

Re: Going through treatment

hi Dollyqwood (and others). I would say don't not try Tamoxifen because you might get side effects... Many people get very mild side effects and some get none. I have been taking it since August, and apart from no periods (but they stopped on chemo) and the associated hot flushes/chills, I wouldn't even know I was taking it. The hot flushes can be a pain, but they are less often than at the start, and I am hoping they will continue to decrease.
Bondgirl
Member

Re: Going through treatment

Hi everyone, just wanted to update you on my worry about the side effects of Ananstrazole. After having complete breakdown on Friday and plucked up,courage to talk to the lovely helpline lady on here that spent a long time talking me through each of the bits that were worrying me, thank you.

I saw my oncologist on Monday night and explained all my worries, had a meltdown in front of him which he was surprised at as he has always seen me as the happy, smiley and positive person that I usually am? He agreed the medication was the problem and told me to stop and get myself on an even keel until I see him again 19 January at which point he suggests I take it 3 times a week and see if that is more tolerable. He said it would be better to take it this way for 7 years as opposed to 7 days for 5 years. He said he has not had anyone who he has not been able to help manage the medication and will help me do this before I decide to give up,completely as my lobular grade 2 is heavily dependent on the oestrogen.

I feel a lot more positive now and will do as he says to see what happens.

Anyone reading this who feels as bad as I did on Friday please do not sit worrying please phone the helpline because they helped me put everything in perspective so that I could properly list what was worrying me and speak to my oncologist.
Jenny123
Member

Re: Going through treatment

I am in the same situation as you. I am worry about the side effect as well and did not go ahead with treatment and I have one year check up and everything is fine and cancer causing by many reason and keep a good balance life is best way to be free of the cancer
Seabreeze
Member

Re: Going through treatment

Hi Ladies,
I'm a bit mystified since the predict site (link as below) gives different figures to those I was given by my oncologist when I pressed them for figures re the tamoxifen debate. They have access to an online system, adjuvant online, which members of the public do not have access to (I understand this is because info is quite generalised, ie while based on your specific bc diagnosis and treatment it doesn't factor in other health factors). I wondered if anyone else has found the predict site gives a different response to adjuvant online?
Also, anyone else waking up feeling anxious and momentarily feeling v low at times since starting Tamo? And if so have any of you lovely people found anything which seems to help? I'm going to try acupuncture later this week! Will let you know if that helps at all.
Seabreeze
Butterfly318
Member

Re: Going through treatment

Ladies

 

Just want to mirror Marylands comments about the side effects diminishing.  I had a very large grade 2 IDC so concerned about recurrance.  I have tried a few different brands of Tamoxifen.  Oncologist told me before i started that i would be on it for 10 years.  Large research at The Christie (his baby) indicated this to be beneficial.  I do suffer side effects, disturbed sleep, aching joints, stomach pain, hot flushes.  However i have used complementary therapy Reiki to help with sleep, taking Glucosamine for joints and hot flushes are manageable if i take the meds first thing, keep alcohol to a minimum etc   I had a five week break earlier this year for surgery and since going back on it they are much diminished.  It may be worth trying to see if its tolerable.

 

Good luck with your decisions ladies.  Take Care  Gilly x

Maryland
Member

Re: Going through treatment

Hi Bondgirl......agree with Jaye that you need to speak to your Onc about the potential benefit vs side effects before making a decision. I have been taking Anastrozole for over 2 years and sometimes just want a break because of achey joints...however it increases my 5 year survival by 4% and 10 year by 10%.

For reassurance, I have found that by sticking with the same brand, the side effects do diminish/become manageable.

Whatever you decide is your decision, what feels right for you, and you need to be at peace with that decision. It really doesn't matter what anyone else thinks 🙂

All the best whatever you decide to do........take care x

Jaye
Member

Re: Going through treatment

Thanks Maryland I was trying to find it but had forgot where it was

 

Bondgirl, sorry to hear you have had a tough time, with your husband being ill as well.

 

Perhaps you can discuss it with your oncologist next time.

 

We are all free to make our own minds up as to what we feel is best for us.

 

Jaye x

Bondgirl
Member

Re: Going through treatment

Just done the test and it says I only have an additional 0.9 o/o benefit after 5 years. Not sure this is worth feeling down and upset with the side effects for 5-10 years. Need to seriously reconsider this - sorry if anyone thinks I should be taking everything they throw at you I don't want to upset anyone
Maryland
Member

Re: Going through treatment

Hi Bondgirl....this is the link to the predict tool

http://www.predict.nhs.uk/predict.html

Hope that helps?

Bondgirl
Member

Re: Going through treatment

Jayne, so pleased to read your post today, I started the anastrozole 10 days ago very reluctantly and I felt well after having surgery, chemo, surgery, rads and really wasn't looking forward to this hormone treatment. I did not know about this predict tool - how do I find it?

Only 10 days in and my hair is thinning, aching joints, can't sleep. My husband had bowel cancer last year and I was diagnosed 2 weeks after he got his all clear scan after his chemo, after a routine mammogram he is really supportive and says its up to me what I do. I want to enjoy my life with him not feel pulled down emotionally or physically by hormone treatment.

I was informed the treatment would give me a 20 percent increase in survival which is why I started it. Now I want to question that - thank you

Jaye
Member

Re: Going through treatment

Hi Dollywood

 

I felt just the same when I was told by my bcn that I would need hormone therapy for 5 to 10 years. 

 

Have you used the 'predict tool' that gives you the percentage benefit if you take it?

Mine came out at 0.2% for 5 years and 0.5% for 10 years.

 

I decided not to take it and when I saw my oncologist I was ready to tell him I had decided I didn't want it and see what his reaction was.   I had decided that if he insisted that it would really benefit me then I had it in my mind that I would try it for a few months.  He was happy with my decision so I'm not on it.

 

But I must say every case is different and I am happy with my decision.  I am post menopausal so older than you.

 

Good luck

 

Jaye x

dollywood
Member

Going through treatment

Having had a lumpectomy 3 weeks ago  and 4 nodes removed,  and getting my results for the margins being clear I've felt pretty good. Getting some feeling back under my arm and scars are healing nicely, no soreness and no pain. Have an appointment for planning and marking for radiotherapy,  feeling really positive, until today. Had some news that my blood test revealed that I am not post menopausal and won't be able to take letrozole,  but will be taking tamoxifen.  After reading about the side effects of both these therapies and what they can cause , I feel really down now. I feel for the next 5 years or more, I could be suffering from pain in the joints, possible DVT, increased risk of endometrial cancer and the list goes on. Its hard at the moment because I feel so well, and I don't cherish the prospect of developing other illnesses,  bit hard to accept. I have been so positive since being diagnosed in October,  but I am really scared now.